Dinitz conjecture

From Wikipedia, the free encyclopedia

In combinatorics, the Dinitz theorem (formerly known as Dinitz conjecture) is a statement about the extension of arrays to partial Latin squares, proposed in 1979 by Jeff Dinitz,[1] and proved in 1994 by Fred Galvin.[2][3]

The Dinitz theorem is that given an n × n square array, a set of m symbols with mn, and for each cell of the array an n-element set drawn from the pool of m symbols, it is possible to choose a way of labeling each cell with one of those elements in such a way that no row or column repeats a symbol. It can also be formulated as a result in graph theory, that the list chromatic index of the complete bipartite graph equals . That is, if each edge of the complete bipartite graph is assigned a set of colors, it is possible to choose one of the assigned colors for each edge such that no two edges incident to the same vertex have the same color.

Galvin's proof generalizes to the statement that, for every bipartite multigraph, the list chromatic index equals its chromatic index. The more general edge list coloring conjecture states that the same holds not only for bipartite graphs, but also for any loopless multigraph. An even more general conjecture states that the list chromatic number of claw-free graphs always equals their chromatic number.[4] The Dinitz theorem is also related to Rota's basis conjecture.[5]

References

  1. ^ Erdős, P.; Rubin, A. L.; Taylor, H. (1979). "Choosability in graphs". Proc. West Coast Conference on Combinatorics, Graph Theory and Computing, Arcata (PDF). Congressus Numerantium. 26. pp. 125–157. 
  2. ^ F. Galvin (1995). "The list chromatic index of a bipartite multigraph". Journal of Combinatorial Theory. Series B. 63 (1): 153–158. doi:10.1006/jctb.1995.1011. 
  3. ^ Zeilberger, D. (1996). "The method of undetermined generalization and specialization illustrated with Fred Galvin's amazing proof of the Dinitz conjecture". American Mathematical Monthly. 103 (3): 233–239. arXiv:math/9506215Freely accessible. doi:10.2307/2975373. 
  4. ^ Gravier, Sylvain; Maffray, Frédéric (2004). "On the choice number of claw-free perfect graphs". Discrete Mathematics. 276 (1-3): 211–218. MR 2046636. doi:10.1016/S0012-365X(03)00292-9. 
  5. ^ Chow, T. Y. (1995). "On the Dinitz conjecture and related conjectures" (PDF). Discrete Mathematics. 145 (1–3): 73–82. doi:10.1016/0012-365X(94)00055-N. 

External links



Retrieved from "https://en.wikipedia.org/w/index.php?title=Dinitz_conjecture&oldid=776593022"
This content was retrieved from Wikipedia : http://en.wikipedia.org/wiki/Dinitz_conjecture
This page is based on the copyrighted Wikipedia article "Dinitz conjecture"; it is used under the Creative Commons Attribution-ShareAlike 3.0 Unported License (CC-BY-SA). You may redistribute it, verbatim or modified, providing that you comply with the terms of the CC-BY-SA